Mississippi, 2004Flash Flooding and Hail in Mississippi, February 25, 2004
February 25, 2004 · NWS JAN · 6 events in 4 counties and zones
2 flash flood, 2 strong wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 24, 7:15 PM CST, 6 hours 15 minutes earlier.
Area forecast discussion, Feb 24, 7:15 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CST TUE FEB 24 2004
.DISCUSSION...LATEST SATELLITE AND RADAR IMAGERY CURRENTLY SHOW THE
BEGINNINGS OF THE SECOND ROUND OF RAIN BEGINNING TO WORK ITS WAY IN
FROM THE SOUTH. AREA SOUNDINGS SHOW THAT THE CONVECTION ASSOCIATED
WITH THIS ROUND IS ALSO ELEVATED. IN FACT, THE SOUNDINGS ARE VERY
SIMILAR TO LAST NIGHTS SOUNDINGS EXCEPT THAT THE PRECIPITABLE WATER
VALUES ARE A GOOD BIT HIGHER...WHICH SUGGESTS MORE RAIN. WITH THAT
SAID...THE SLIGHT SEVERE THUNDERSTORM CONCERN TONIGHT WILL BE FOR
HAIL (AGAIN).
FOR TOMORROW...EXPECT THE RAIN TO BECOME MORE WIDESPREAD AND HEAVY
AT TIMES AS THE SURFACE AND MIDDLE LEVEL LOW MOVE OVER THE EASTERN
PARISHES OF LOUISIANA. AS IS THE CASE FOR LATER TONIGHT...TOMORROW
THERE WILL BE A SLIGHT CONCERN FOR A FEW SEVERE THUNDERSTORMS AS
WELL. THE MAIN CONCERN WILL BE HAIL.
HAVE UPDATED THE HOURLY TEMPERATURE GRIDS...BUT PLAN NO UPDATES TO
THE ZONES AT THIS TIME. EXPECT THE WIDESPREAD RAIN TO MOVE INTO
AREAS SOUTH OF INTERSTATE 20 BY MIDNIGHT...THUS VALIDATING THE 100
POPS THAT ARE GIVEN IN THE ZONES.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH TONIGHT AND WEDNESDAY.
LA...FLOOD WATCH TONIGHT AND WEDNESDAY.
MS...FLOOD WATCH TONIGHT AND WEDNESDAY.
&&
18/HENRY
Hazardous weather outlook, Feb 24, 6:49 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
649 PM CST TUE FEB 24 2004
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
260033-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
649 PM CST TUE FEB 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND WEDNESDAY...
...THUNDERSTORMS...
THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORMS
TONIGHT ACROSS PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL AND
SOUTH MISSISSIPPI....MAINLY ALONG AND SOUTH OF A RAYVILLE
LOUISIANA...TO JACKSON...TO MERIDIAN MISSISSIPPI LINE. THE MAIN
RISK WITH ANY STORMS WILL BE LARGE HAIL.
SOUTHERLY WINDS OVER THE TOP OF A STATIONARY FRONTAL BOUNDARY
ALONG THE COAST WILL PRODUCE WIDESPREAD RAINFALL AND A FEW
THUNDERSTORMS OVERNIGHT. AN UPPER LEVEL DISTURBANCE WILL ALSO
INTERACT WITH THIS BOUNDARY TO PRODUCE ADDITIONAL LIFT FOR
THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
WITH THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF QUARTERS.
...FLOODING...
WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL OVERSPREAD THE
OUTLOOK AREA TONIGHT AND LINGER INTO WEDNESDAY. RAINFALL WILL BE
HEAVY AT TIMES...WITH AMOUNTS RANGING FROM 1 TO 3 INCHES FOR THE
ENTIRE EVENT. LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE IN
THUNDERSTORMS...
ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR.
FLOODING WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA THROUGH
WEDNESDAY.
WATER WILL POND IN LOW LYING AREAS AND AREAS WHERE DRAINAGE IS
POOR. ALSO...RIVERS AND CREEKS MAY BECOME BANKFUL TO OVERFLOWING.
AREAS ALONG AND SOUTH OF A CROSSETT TO LEXINGTON TO MACON LINE
HAVE ALREADY EXPERIENCED HEAVY RAINFALL EARLIER THIS WEEK...AND
ANY ADDITIONAL HEAVY RAINFALL WILL BECOME RUNOFF DUE TO FULLY
SATURATED SOILS.
A POWERFUL UPPER LEVEL LOW PRESSURE SYSTEM WILL IMPACT THE LOWER
MISSISSIPPI VALLEY THIS TONIGHT AND WEDNESDAY. SOUTHERLY FLOW
AROUND A SURFACE LOW IS EXPECTED TO DEVELOP IN THE NORTHERN GULF
OF MEXICO AND WILL BRING DEEP MOISTURE INTO NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI.
THE COMBINATION OF THIS MOISTURE AND ATMOSPHERIC LIFT CREATED BY
THE UPPER LEVEL SYSTEM WILL PRODUCE WIDESPREAD RAIN WITH A FEW
THUNDERSTORMS. THE GROUND IS ALREADY SATURATED FROM PREVIOUS
HEAVY RAINFALL...EPECIALLY SOUTH OF INTERSTATE 20.
ANY ADDITIONAL HEAVY RAINFALL WILL ONLY AGGRAVATE EXISTING
FLOODING PROBLEMS AND CONTRIBUTE TO ALREADY SWOLLEN
CREEKS...STREAMS AND RIVERS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...
...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS TO IMPACT THE
FORECAST AREA SUNDAY AND SUNDAY NIGHT.
ANOTHER STRONG UPPER TROUGH WILL APPROACH THE LOWER MISSISSIPPI
VALLEY FROM THE SOUTHERN PLAINS BY SUNDAY.
AT THIS TIME THERE THIS IS THE POTENTIAL FOR ATMOSPHERIC
INSTABILITY AND WIND SHEAR TO BE PRESENT AS THE TROUGH AND
ASSOCIATED COLD FRONT SWING THROUGH THE REGION.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS....MAY BE NEEDED TONIGHT AND WEDNESDAY TO HANDLE
POTENTIAL FLOODING PROBLEMS AS WELL AS ISOLATED SEVERE
STORMS...BUT IS NOT EXPECTED TO BE NEEDED THURSDAY THROUGH
TUESDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
2 flash flood, 2 strong wind, 2 hail. Local standard time, as filed.
Flash Flood, Marion
- When
- February 25, 1:30 AM CST to 3:00 AM CST
- Where
- Marion County, East Portion
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.231, -89.822 (the zone’s center; the record gives no point)
Heavy rains caused a few roads to flood across eastern Marion county.
Flash Flood, Lamar
- When
- February 25, 2:10 AM CST to 3:20 AM CST
- Where
- Lamar County, 4 mi S of Purvis
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.206, -89.509 (the zone’s center; the record gives no point)
Heavy rains caused a few roads to flood.
Strong Wind, Newton
- When
- February 25, 5:00 AM CST to 5:20 AM CST
- Where
- Newton forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.400, -89.119 (the zone’s center; the record gives no point)
A few trees and power lines were blown down as gusty winds occurred near Chunky. This high wind was caused by a gravity wave passage.
Strong Wind, Lauderdale
- When
- February 25, 5:30 AM CST to 5:40 AM CST
- Where
- Lauderdale forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.404, -88.662 (the zone’s center; the record gives no point)
A few trees were blown down across the western portion of Meridian. This gusty wind was caused by a gravity wave passage.
Hail, Lamar
- When
- February 25, 8:10 AM CST to 8:16 AM CST
- Where
- Lamar County, Baxterville
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.083, -89.600
Hail, Lamar
- When
- February 25, 8:51 AM CST
- Where
- Lamar County, Hattiesburg
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.317, -89.317
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, February 25 to 26, 2004$170,000 · 65 events
- Flood in California, February 25, 2004$3.0 million · 1 event
- Flood in California, February 25, 2004$500,000 · 1 event
- Flash Flooding and High Wind in California, February 25 to 26, 2004$245,000 · 56 kt wind · 14 events
- Strong Wind in California, February 25, 20041 injured · $251,000 · 3 events
- Strong Wind in Texas, February 25, 2004$30,000 · 1 event
- Strong Wind in California, February 25, 2004$17,000 · 3 events
- High Wind in Oregon, February 25, 200478 kt wind · 9 events
- Flash Flooding and Winter Storm in California, February 25 to 26, 20048 events
- Heavy Snow in Idaho, February 25 to 26, 20045 events
- Dense Fog in Wisconsin, February 25, 20043 events
- High Wind in Oregon, February 25, 2004$4,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383148, 5383149, 5383144, 5383145, 5383147, 5383146.